Helping you make better health choices

In shops now or delivered to your home from only £3.50 an issue!

Subscribe!

Thyroxine overkill

MagazineJune 2004 (Vol. 15 Issue 3)Thyroxine overkill

Q I am 72 years old and pretty active, but when I'm at rest - say, watching TV or in bed - my heart pounds like a sledgehammer

Q I am 72 years old and pretty active, but when I'm at rest - say, watching TV or in bed - my heart pounds like a sledgehammer. I often feel anxious and can't catch my breath.

For eight years or so, I've been taking 15 mg of thyroxine for mild hypothyroidism. Could this be the cause? I also gained nearly two stone in my 60s and it won't shift. Because of palpitations, I also regularly take aspirin.

My sister-in-law in Canada, who is in her 50s, corrected an overactive thyroid with Chinese medicine. As I've recently been feeling 'out of sorts', I went to the Penningham Clinic in London and saw a highly qualified, highly recommended Chinese doctor. He prescribed pills comprising 13 ingredients, but is 16 per cent herba agastachis (Agastache; huo xiang). Could this have caused the palpitations?

If I go to my GP, I'll be put on digoxin, aspirin, statins and heaven knows what. I follow a sensible diet, oily fish for breakfast, fresh fruit and vegetables, no junk or frozen foods, and no prepared meals. - AB, Kent

A Although we can't diagnose you for certain, you appear to be experiencing a form of hyperthyroidism (overactive thyroid) brought on by some aspect of your medicinal regime. Any one of the drugs you're taking could be causing the problem. It could also be exacerbated by a haphazard mixing and matching of conventional and alternative treatments.

Thyroxine itself is a likely culprit. The majority of patients with under- or overactive thyroid fail to achieve normal thyroid function because their bodies fail to react to synthetic thyroid or the dosage is wrong. If the thyroid is only sluggish, synthetic thyroxine can eventually cause a permanent systems shutdown.

The failure to shift your weight gain even with medication suggests that your thyroid problem was never regularised. You may even not be truly hypothyroid as doctors rely on a standard blood test that is often inexact or downright wrong.

Your breathlessness could have been brought on by an aspirin-thyroid interaction. Thyroid medications increase the breakdown of clotting factors. When anticoagulants are taken at the same time, it can affect the synthesis of clotting factor. Hypothyroid patients are usually told to reduce their dosage of anticoagulants. Although aspirin is a non-steroidal anti-inflammatory, it also 'thins' the blood - the reason it is taken in small dosages to prevent stroke.

An allergy to salicylates (like aspirin) can also cause breathlessness.

We're all in favour of Chinese herbs, though you need to be sure that yours are right for you. The combination treatment Shen Lu (said to 'warm' and reinforce 'kidney yang') nearly doubled levels of circulating thyroid hormones (Chung Kuo Chung Hsi i Chieh Ho Tsa Chih, 1993; 13: 202-4).

However, the Chinese herbs you were given were meant to replace the thyroxine you were taking. Taking them together leads to thyroid overkill and symptoms of an overactive thyroid.

All those medications your GP might put you on - digoxin (to control heart rhythm), atenolol (for blood pressure), aspirin (presumably to prevent stroke) and a statin (to lower cholesterol) - would make things worse, as it's almost impossible to avoid their potential side-effects and interactions. (For example, a beta-blocker with digoxin can lead to a complete heart block.) The combined effect of a beta-blocker and aspirin is uncertain, but thyroid medication can interfere with digoxin (digitalis), making it necessary to take even more.

We suggest that you start again from scratch. First, find out if you are truly hypothyroid with the Basal Body Temperature Test. The moment you wake up, place a thermometer under your armpit for 10 minutes. Anything lower than normal (36.6-36.8oC; 97.8-98.2oF) suggests an underactive thyroid; anything above normal, a hyperactive one.

If you are hypothyroid, then as well as a good diet, low stress, adequate sleep and regular exercise, Dr Peatfield recommends adrenal support first, starting with the lowest Adreno supplements (Nutri Ltd: 0800 212 742; by prescription only), one or two tablets in the morning (or stronger, if this doesn't work).

Alternatively, support your adrenals with tincture of liquorice root (but not for prolonged periods). After a week, when your adrenals are supported, you can try natural thyroid supplements (again from Nutri Ltd). Needless to say, this is best undertaken with the supervision of an experienced, natural practitioner school-ed in natural thyroid supplementation.

Avoid mercury and fluoride, which affect the thyroid, and also soy, which interferes with iodine uptake. Also, try supplementing with iodine (300 mcg), tyrosine (250 mg), zinc picolinate (30 mg), riboflavin (15 mg) and niacin (25-50 mg), and vitamins A (25,000 IU), E (400 IU), B6 (25-50 mg) and C (1 g).


Ridding your body of mercury

Me/cfs: all in the mind of psychiatrists only

You may also be interested in...

Sign up for free today

Sign up now to get your FREE 17-point Plan to Great Health

Free membership gives you access to our latest news reports, use of our community area, forums, blogs, readers' health tips and our twice-weekly
e-news letter.

WDDTY Recommends

Latest Tweet

About

Since 1989, WDDTY has provided thousands of resources on how to beat asthma, arthritis, cancer, depression and many other chronic conditions.

Start by looking in our fully searchable database, active and friendly community forums and the latest health news.

Positive SSL Wildcard

Facebook Twitter

Most Popular Health Website of the Year 2014

© 2010 - 2016 WDDTY Publishing Ltd.
All Rights Reserved